Pennsylvania, 2004

Flood in Pennsylvania, July 26, 2004

July 26, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 8:35 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 26, 8:35 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
935 AM EDT MON JUL 26 2004

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
TRAINING ECHOES WITH HEAVY RAINFALL HAS PROMPTED A FLOOD WATCH UNTIL
10 PM FOR MUCH OF THE AREA. BEST MOISTURE CONVERGENCE ACCORDING TO
ETA IN NORTHEAST PORTIONS EAST CENTRAL OHIO AND NORTHWEST PA THROUGH
THIS EVENING UNTIL SLOW MOVING LOW GOES BY. REST SAME.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 235 AM EDT MON JUL 26 2004

AVIATION...
RADAR INDS RA SPREADING OVR SWRN ZONES...HOWEVER DRY LAYER JUST UNDR
700 MB AS EXHIBITED BY EVE SNDING MAY BE INHIBITING ONSET AS IND BY
THE ZZV OB.  AT ANY RATE...THE LAYER SHOULD BE OVRCOME AS THE MRNG
AND SHRTWV PROGRESS...SO HAVE GRADUALLY DETEORATED CONDITIONS TO IFR
LVLS THRU DAYBREAK.  LOWEST VIS/CIGS OVR THE NRN AIRPORTS BY LATE
DAY AS SFC LOW MOVS NWD.

SHORT TERM (TODAY THROUGH TUESDAY)...
SHOWERS MOVING NORTH ACROSS SOUTHERN OHIO WILL SPREAD OVER THE
FORECAST AREA TODAY KEEPING CLOUDY SKIES SHOWERS AND A RISK OF
THUNDERSTORMS.  SOME PERIODS OF HEAVY DOWNPOURS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT AS WARM ADVECTION PUSH INCREASES. FLOOD WATCH
MAY BE NEEDED BY TONIGHT IF SIGNIFICANT RAINFALL OCCURS TODAY.
GROUND IS PRETTY DRY RIGHT NOW AND ONE INCH OF RAIN COULD BE EASILY
ABSORBED WITH NO FLOODING PROBLEMS. AS WEAK SHORT WAVE MOVES SLOWLY
ACROSS THE OHIO VALLEY TONIGHT INTO TUESDAY SHOWERS AND SCATTERED
THUNDERSTORM WILL PERSIST. SHOWERS WILL BECOME LESS FREQUENT TUESDAY
AS UPPER SUPPORT MOVES OFF TO THE NORTHEAST.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
AS SHORT WAVE MOVES EAST SHOWERS WILL END AS DRIER AIR WRAPS INTO
THE DISTRICT BY WEDNESDAY MORNING WITH DRY WEATHER AND TEMPS BELOW
NORMAL INTO FRIDAY. WARMER MORE HUMID AIR FEEDS BACK INTO THE OHIO
VALLEY FOR SATURDAY AND SUNDAY WITH A CHANCE OF AFTERNOON SHOWERS
AND THUNDERSTORMS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
     AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-029 TODAY AND
     TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&
Hazardous weather outlook, Jul 26, 8:19 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EDT MON JUL 26 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261318-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
919 AM EDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...

TODAY...
A FLOOD WATCH IS IN EFFECT UNTIL 10 PM TONIGHT FOR MUCH OF WESTERN
PENNSYLVANIA...THE NORTHERN PANHANDLE OF WEST VIRGINIA...AND EAST
CENTRAL OHIO.
SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE THROUGH
EARLY TONIGHT. FLOODING COULD RESULT FROM PERSISTENT
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Special weather statement, Jul 26, 8:24 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 AM EDT MON JUL 26 2004

PAZ014-020-021-261430-
ALLEGHENY PA-BEAVER PA-BUTLER PA-
924 AM EDT MON JUL 26 2004

...HEAVY RAINFALL...

HEAVY RAINFALL WAS MOVING THOUGH BEAVER... BUTLER AND ALLEGHENY
COUNTIES THIS MORNING.  THE AREAS RECEIVING THE HEAVIEST RAIN SO FAR
HAVE BEEN BETWEEN BEAVER AND THE PITTSBURGH INTERNATIONAL AIRPORT.
THE AREA OF HEAVY RAIN WAS MOVING TO THE NORTHEAST AND WILL MOVE INTO
COMMUNITIES LIKE EVANS CITY... MARS... BUTLER AND ONEIDA BY 10 PM.

AS OF 9 AM THE NATIONAL WEATHER SERVICE OFFICE IN MOON TOWNSHIP HAS
RECEIVED 1.86 INCHES OF RAIN

A FLOOD WATCH IS POSTED FOR THE AREA.  IF RAINFALL RATES EXCEED
AROUND 1.75 INCH PER HOUR... FLOODING OF STREAMS AND CREEKS COULD
OCCUR.    PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS
LIKELY ALSO.
Special weather statement, Jul 26, 8:35 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
935 AM EDT MON JUL 26 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261626-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
935 AM EDT MON JUL 26 2004

A FLOOD WATCH IS IN EFFECT UNTIL 10 PM TONIGHT FOR MUCH OF WESTERN
PENNSYLVANIA...THE PANHANDLE OF WEST VIRGINIA AND MUCH OF EAST
CENTRAL OHIO. RAINFALL FROM LAST NIGHT HAS SATURATED THE SOIL IN MUCH
OF THE WATCH AREA. REPEAT HEAVY RAINFALL IS POSSIBLE THROUGH EARLY
TONIGHT. RAINFALL AMOUNTS OF AN INCH AND THREE QUARTERS IN AN HOUR
WILL BRING STREAMS AND CREEKS OUT OF THEIR BANKS.

STAY ALERT TO THE POSSIBILITY OF FLOODED ROADWAYS AND STREAMS
OVERRUNNING THEIR BANKS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
July 26, 10:30 AM EST to 12:30 PM EST
Where
Butler forecast zone
Reported by
GENERAL PUBLIC
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Streams overflowed near Mars. Butler airport and Evans City reported 2.2 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414322.